From Berkshire, England:
My grandfather, a senior citizen with Type 2 diabetes, currently is in hospital due to high sugar levels. He has been put on insulin and also suffered a heart attack and subsequent bypass operation. The insulin is of the human form, but still his levels fluctuate. His heart rate is 35 beats per minute and he will have to have a pacemaker put in.
It seems like the insulin is not working in stabilising his sugar level. Can you please offer advice on what could be going on and suggested alternatives and questions we should ask the doctors?
Stress, including physical disorders such as you describe, can keep the blood sugar high despite large doses of insulin. In the present circumstance, I'd suggest that he be given whatever dose of insulin might be needed (it can range up to 15 units/hour easily in critical-care patients), then when he's healed up from the heart condition, consider adding pills for Type 2 diabetes. It may even turn out that someday in the future, he won't even need insulin supplementation!
Original posting 15 May 1999
Posted to Stress
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.